Peek inside the medicine cabinet of an American over age 50 and you're likely to spy a statin. This family of drugs is good at controlling blood levels of low-density lipoprotein (LDL), the so-called bad cholesterol. Statins reduce the chances of having a first or repeat heart attack or stroke and of dying prematurely of heart disease. They may also have other benefits that range from easing inflammation to battling memory loss and dementia. The six statins currently on the market are Crestor (rosuvastatin), Lescol (fluvastatin), Lipitor (atorvastatin), Mevacor (lovastatin), Pravachol (pravastatin), and Zocor (simvastatin).

As medications go, statins are pretty safe. Most people take one without any negative consequences. Muscle problems are the most common side effect. About one in 10 people who starts a statin reports having muscle aches and pains. In most cases, these symptoms go away on their own or stop with a lower dose or a change to a different statin. About one in 1,000 statin users develops myositis, an inflammation of the muscles that causes tenderness and fever. An even smaller number, about one in every 10,000 people, develops a serious condition called rhabdomyolysis (rab-doe-my-OLL-eh-sis). This breakdown of muscle fibers can damage the kidneys and, if not caught in time, can be deadly.

Key points

  • About one in 10 people who take a cholesterol-lowering statin experiences muscle pain.

  • Tell your doctor about unexplained aches or pains right away. Usually, the pain isn't due to a statin.

  • Treatment options include reducing the dose, stopping the statin and then restarting it or switching to a different one, stopping the use of another problematic medication, or trying a non-statin cholesterol-lowering agent.

On the alert

No one knows why some people develop muscle problems when they take a statin, but these conditions probably don't strike willy-nilly. In a review of statin-related muscle problems in the journal Atherosclerosis, Dr. Yiannis Chatzizisis, a cardiology research fellow at Harvard Medical School, and his colleagues pointed out that they are more likely to occur in people who are older, who have a condition that can interfere with the breakdown of a statin (see "Setting the stage for aches"), who have conditions affecting their muscles, or who take a number of other medications. Coenzyme Q10, a substance that helps cells turn food into energy, was once thought to be involved, but ongoing research doesn't support that idea. Genes play a role, though which genes might be involved is an open question.

Statin-related muscle problems usually appear soon after a person starts the drug. In a French study that focused on such cases, about half cropped up within a month, and 85 percent within six months. Muscle problems can appear later, say after adding a new medication that can interact with a statin or starting to drink lots of grapefruit juice (which affects how the body breaks down some statins).

Setting the stage for aches

Several conditions and medications increase the chances of developing statin-related muscle pain or other problems. These include:

  • Kidney disease

  • Liver disease

  • Muscle disease

  • Mitochondrial disorders

  • An underactive thyroid gland

  • Medications such as fibrates, some antibiotics and antifungals, protease inhibitors, fluoxetine (Prozac), verapamil (a calcium-channel blocker), warfarin, amiodarone, cimetidine (Tagamet).

Coping with statin aches

If you develop muscle pain after starting a statin, tell your doctor right away. General pain or weakness in different muscle groups is more worrisome than a problem in a leg or shoulder. The symptoms usually represent nothing more than overdoing it at the gym or the aftermath of touch football with a grandchild. But it's better to be safe than sorry.

In addition to a physical exam, your doctor should test your blood for creatine kinase. This is a protein that injured muscle cells dump into the bloodstream. A high level of creatine kinase helps identify statin-induced muscle problems, though it doesn't make for a definite diagnosis.

If the blood test shows a lot of creatine kinase, or the pain is intolerable, your doctor will have you stop the statin. Once you are back to normal, there are several options. You could try the same statin at a lower dose. Some people have no problems on the second try; others do. You could try a different statin. Fluvastatin (Lescol) is an option, since it is the least likely to cause muscle problems. You could also try non-statin approaches to lowering your cholesterol, like putting more emphasis on diet and exercise, or taking niacin or Welchol (colesevelam).

If your aches and pains are tolerable and your creatine kinase is normal or only mildly elevated, your doctor might suggest sticking with the statin for a short time. In some people, the pain fades by itself. Reducing the dose, switching to a different statin, or trying a non-statin medication are also appropriate options.